Oregon, 2010High Wind in Oregon, January 11, 2010
January 11, 2010 · NWS PQR · 1 event in 1 county or zone
A quick moving low pressure system moved through the northeast Pacific on January 11, 2010. The associated cold front caused some brief high winds along the north Oregon coast during the afternoon.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A quick moving low pressure system moved through the northeast Pacific on January 11, 2010. The associated cold front caused some brief high winds along the north Oregon coast during the afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 11, 8:55 AM PST, 3 hours 50 minutes earlier.
Area forecast discussion, Jan 11, 8:55 AM PST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
855 AM PST MON JAN 11 2010
.SYNOPSIS...WEATHER TURNS MORE DAMP TODAY AS A FRONT APPROACHES.
THIS FRONT WILL PUSH INLAND TONIGHT...WITH RAIN ACROSS MUCH OF THE
REGION. WET WEATHER CONTINUES INTO TUE AND WED...WITH A BREAK
EXPECTED THU. HOWEVER...MORE RAIN ARRIVES TO CLOSE THE WEEK. AT
LEAST TEMPERATURES REMAIN NEAR NORMAL.
&&
.SHORT TERM...NOT A LOT OF CHANGE. FRONTAL BOUNDARY TIPPING INLAND
OVER W WASHINGTON...WITH DECENT RAIN FALLING OVER SW WASHINGTON AND
EXTREME NW OREGON. HAVE BOOSTED QPF IN THAT AREA FOR TODAY. OTHER
AREAS REMAIN MOSTLY DRY...WITH OCCASIONAL LIGHT RAIN FROM COAST RANGE
WESTWARD.
MOIST FRONTAL BAND OFFSHORE IS TAPPING SOME TROPICAL MOISTURE WITH
SATELLITE DERIVED PRECIPITABLE WATER VALUES AROUND 1.25 INCH. FRONT
IS NEARLY PARALLEL TO UPPER LEVEL FLOW...SO EASTWARD PROGRESSION OF
FRONT IS EXPECTED TO BE SLOW UNTIL THE SHORTWAVE LIFTING UP THIS
EVENING GIVES THE FRONT A PUSH. THE BAND OF HIGHEST PRECIPITABLE
WATER VALUES IS EXPECTED TO DECREASE SOME AS IT MOVES INLAND...AS
DEPICTED BY GFS. THE MAIN RAINFALL WITH THIS SYSTEM WILL BE TONIGHT
INTO EARLY TUE AS THE FRONT MOVES INLAND.
SURFACE OBSERVATIONS FROM MESOWEST INDICATE SOME SUBFREEZING TEMPS
CONTINUING ALONG THE CASCADE CREST AND E OF THE CREST EARLY THIS
MORNING. WET BULB TEMPS IN THE GORGE INDICATE ONLY AS MINIMAL THREAT
FOR FREEZING RAIN WITH THIS EVENT. BETTER CHANCE FOR AREAS OF
FREEZING RAIN EXIST IN THE HOOD RIVER VALLEY AND THE CASCADES...
MAINLY TO THE N AND E OF MT HOOD. AS THE TIMING FOR THE ONSET OF
STEADIER AND MEASURABLE RAINFALL IS STILL IN DOUBT...WILL ISSUE A
FREEZING RAIN FOR FREEZING RAIN FOR TONIGHT INTO TUE AM FOR THE
AFOREMENTIONED PARTS OF THE CASCADES AND UPPER HOOD RIVER VALLEY.
SOUTHERLY LOW LEVEL WIND GRADIENTS HAVE BEEN STRONG AHEAD OF THE
OFFSHORE COLD FRONT. WITH SURFACE WINDS MAINTAINING A SLIGHTLY
OFFSHORE COMPONENT...THE MAIN THREAT FOR HIGH WINDS ALONG THE COAST
WILL NOT COME UNTIL THE WAVE MOVING UP THE COAST LATE TODAY TURNS A
LITTLE FURTHER TOWARDS THE S. THIS PATTERN APPEARS LESS THAN OPTIMAL
FOR HIGH WINDS ON THE COAST AS THEY ARE NOT FAVORABLE FOR THE
DEVLEOPMENT OF A COASTAL JET...BUT WITH THE STRONG GRADIENTS FEEL
THERE IS STILL A DECENT CHANCE FOR HIGH WINDS MAINLY AFFECTING
HEADLANDS THIS AFTERNOON AND EVENING AS THE FRONT PUSHES INLAND. WILL
CONTINUE HIGH WIND WARNING FOR THE COAST FOR WINDS GUSTS LIKELY TO BE
IN THE 60 TO 70 MPH RANGE..BUT WOULD NOT BE SURPRISED TO SEE A FEW
GUSTS A BIT HIGHER...ESPECIALLY ON THE CENTRAL OREGON COAST. ROCKEY.
A FAIRLY WET PATTERN CONTINUES LATER TUE INTO WED AS THE UPPER FLOW
TURNS SW AND A SERIES OF SHORTWAVES MOVES THROUGH. A LOW
POTENTIALLLY MOVING UP EARLY WED BEARS WATCHING FOR A COASTAL HIGH
WIND EVENT...BUT UP TO THIS TIME MODELS HAVE VARIED CONSIDERABLY ON
THE STRENGTH OF THE SYSTEM.
.LONG TERM... NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
IT LOOKS DRIER THURSDAY WITH SOME RIDGING AND HAVE CUT POPS BUT NOT
GONE TOTALLY DRY YET. NEXT SYSTEM SOMETIME FRIDAY OR SATURDAY...BUT
THERE IS SOME VARIANCE BETWEEN THE MODELS AT THIS POINT. TOLLESON
&&
.AVIATION...STILL SOME LIFR CIGS/VIS NEAR KEUG THIS MORNING...
POSSIBLY EXTENDING INTO THE AFTERNOON. OTHERWISE VFR TO MVFR ON
THE COAST IN FRONTAL RAIN WILL CHANGE TO MOSTLY MVFR LATER TODAY
AND TONIGHT. VFR ELSEWHERE INLAND BUT WILL SEE SOME MVFR DEVELOP AS
FRONTAL PRECIPITATION PUSHES ONSHORE TONIGHT.
KPDX AND APPROACHES...OFFSHORE FLOW WILL KEEP THE KPDX TERMINAL VFR
DESPITE OCCASIONAL LIGHT RAIN THROUGH EARLY TONIGHT. AFTER
MIDNIGHT RAIN WILL INCREASE WITH MVFR CIGS AND VSBYS. TOLLESON
&&
.MARINE...FRONT REMAINS STALLED OFF THE COAST WITH A STRONG
SURFACE LOW FORECAST TO MOVE NORTH ALONG THE COAST TODAY AND EARLY
TONIGHT...MOVING INTO NORTHERN VANCOUVER ISLAND AROUND MIDNIGHT.
HAVE ISSUED A STORM WARNING FOR THE OUTER WATERS BUT WILL STAY
WITH HIGH END GALE WARNING FOR THE INNER WATERS. SEAS WILL BUILD
ABOVE 20 FT LATER TODAY AND TONIGHT WITH A POSSIBLE PEAK 22 TO 24
FT. HAVE ISSUED A HIGH SURF ADVISORY FOR THIS. SOME MINOR LULL
TUESDAY BUT THE GFS AND ECMWF STILL SUGGEST ANOTHER LOW WILL LIFT
NORTH TUESDAY NIGHT AND WEDNESDAY. HAVE HIGH END SMALL CRAFT WINDS
CURRENTLY FORECAST BUT THIS COULD EASILY END UP AT LEAST GALES
AGAIN WITH SEAS NEAR 20 FT. THINGS SHOULD SETTLE DOWN AGAIN BY
THURSDAY. TOLLESON
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR/WA...HIGH WIND WARNING N AND CENTRAL OREGON COAST AND S WA COAST
FROM 1 PM THIS AFTERNOON THROUGH 10 PM PST TONIGHT.
FREEZING RAIN ADVISORY FOR THE UPPER HOOD RIVER VALLEY...
SOUTH WASHINGTON...AND NORTH OREGON CASCADES FOR
TONIGHT AND EARLY TUE AM.
HIGH SURF ADVISORY FOR THE S WASHINGTON...N OREGON AND
CENTRAL OREGON COAST FROM 4 PM TODAY THROUGH 4 AM TUE.
PZ...STORM WARNING UNTIL 1 AM PST TUESDAY FOR COASTAL WATERS FROM
CAPE SHOALWATER WA TO FLORENCE OR FROM 10 NM TO 60 NM.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 4 AM PST
TUE.
GALE WARNING UNTIL 4 AM PST TUESDAY FOR COASTAL COASTAL WATERS
FROM CAPE SHOALWATER WA TO FLORENCE OR OUT 10 NM.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Jan 11, 5:35 AM PST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
535 AM PST MON JAN 11 2010
ORZ009-011-014-WAZ019-023-121400-
WESTERN COLUMBIA RIVER GORGE-NORTHERN OREGON CASCADES-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-
535 AM PST MON JAN 11 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
FREEZING RAIN IS POSSIBLE TODAY AND TONIGHT. REFER TO THE LATEST
SPECIAL WEATHER STATEMENT (PDXSPSPQR) FOR DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
FREEZING RAIN IS POSSIBLE TUESDAY. REFER TO THE LATEST SPECIAL
WEATHER STATEMENT (PDXSPSPQR) FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ003>008-010-012-013-WAZ020-022-039-040-121400-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
WILLAPA HILLS-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
535 AM PST MON JAN 11 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
ORZ001-002-WAZ021-121400-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
535 AM PST MON JAN 11 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
HIGH WINDS ARE POSSIBLE TODAY AND TONIGHT. REFER TO THE LATEST
WEATHER MESSAGE (PDXNPWPQR) FOR DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF HIGH WINDS WEDNESDAY. REFER TO THE LATEST
ZONE FORECAST (PDXZFPPQR) FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PZZ250-255-270-275-121400-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
535 AM PST MON JAN 11 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
GALE FORCE WINDS ARE EXPECTED TODAY AND TONIGHT. REFER TO THE
LATEST MARINE WEATHER MESSAGE (PDXMWWPQR) FOR DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
GALE FORCE WINDS ARE POSSIBLE FRIDAY. REFER TO THE LATEST
COASTAL WATERS FORECAST (PDXCWFPQR) FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Northern Oregon Coast
- When
- January 11, 12:45 PM PST to 3:30 PM PST
- Where
- Northern Oregon Coast forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- Official NWS Observations
Clatsop Spit recorded sustained winds of 45 mph between 12:45pm and 15:30pm PST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, January 11 to 12, 20101 death · 1 event
- High Wind in Oregon, January 11 to 12, 201067 kt wind · 3 events
- Winter Weather in Kentucky, January 11 to 12, 20103 events
- High Wind in Washington, January 11, 201087 kt wind · 2 events
- High Wind in California, January 11, 201051 kt wind · 1 event
- High Wind in Oregon, January 11, 201056 kt wind · 1 event
- Cold in Minnesota, January 11, 20101 event
- Strong Wind in Idaho, January 11, 2010$5,000 · 1 event
- High Wind in Washington, January 11, 20101 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 211028.